Can my medications cause me to have heart problems?
It seems like there is a scare about one or another medication causing problems every month. Fenfluramine (Fenphen), Vioxx, Seldane, ephedrine, over the counter diet supplements and now some of the medications that we use for Parkinson’s disease are being blamed for causing an increase in heart disease.
Female hormone supplements that were given for relief of menopausal symptoms are being blamed for an increase in breast cancer. Medications that we use to prevent or treat osteoporosis in a large percentage of women can also cause esophageal and gastric (stomach) ulcers. Pills that we use for arthritis called nonsteroidal anti-inflammatory drugs (NSAID to some) can also cause ulcers and gastrointestinal bleeding. Some pills (like Vioxx) used for arthritis were supposed to avoid the gastrointestinal side effects of nonsteroidal anti-inflammatory medications (such as ibuprofen and naprosyn) but did have to be withdrawn from the market place as they increased the risk of heart attacks.
Even such salves, ointments, and liniments such as tea tree oil and lavender oil are possibly related to side effects such as unilateral breast growth in small children.
Some of the newer drugs that are being used for rheumatoid arthritis, leukemia and cancer also can have nasty cardiac side effects. This is one of the reasons that I do not like the idea of direct to consumer advertising. Direct to consumer advertising, by its very nature is used to sell products, not to inform the public.
In the newspapers we are deluged with discussions of sudden death blamed on overuse of medications. In Boston there is a current case of a four-year old who received medications for treatment of her bipolar illness; nationally we wonder about the circumstances of the death of one or another athlete or actress on a frequent basis.
How should we interpret this overload of information? Easy, ask your doctor if any of the problems from which you suffer may be related to things you take. One caution–just because it is a "health food", or a "supplement" doesn’t make it safe. Even vitamins, if taken in large doses, can be toxic. But if your doctor doesn’t know that you are taking things other than what have been prescribed, you risk having further problems.
It is a reasonably simple lesson that every medical student must learn early in his or her training. Medications are basically substances that can act as poisons but can also be healing if used in the proper quantity at just the right time, in just the right person and in the correct situation.
Aspirin, used for a heart attack or a headache does a wonderful job. The same aspirin, in the presence of a bleeding ulcer can kill. The physician’s job is to know the difference between using these substances for the most benefit, and the least risk for the patient. These substances also can conflict or interact with one another in the body. Doctors use these interactions.
As an example, patients taking iron pills will absorb more iron from the pill if they take it with ascorbic acid (vitamin C) and sometimes these two substances are combined; likewise, headaches are often better relieved when caffeine is added to aspirin and there are combination pills.
The pharmaceuticals that we have developed over the past half-century are powerful. Properly used, they treat illnesses, alleviate suffering, and prolong life. Proper use though requires communication between patient and doctor.
Larry Weinrauch is a cardiologist in Watertown, Massachusetts and is affiliated with Mount Auburn Hospital. He wrote for HealthCentral as a health professional for Heart Health, High Blood Pressure, and High Cholesterol.